Question from a colleague:
I’m seeing a middle-aged woman whom I started on lamotrigine, now up to 175, as well as gabapentin who says she has noticed unexplained bruising in two different locations in the past week or so. No nosebleeds. No other evidence of overt bleeding. And of course no rash or Stevens-Johnson Syndrome symptoms. She feels lamotrigine has really helped her and in fact if not for the bruising I would have recommended up-titration. No real medical issues otherwise.
What do you think? We don’t think of lamotrigine as possibly causing easy bruising. Is it possible or should our colleague “reassure” the patient that the bruising is not due to the lamotrigine?
I’ll remind you once again of Mago’s rule no. 11: Never, ever, say to a patient that a symptom that they have reported is NOT a side effect of the medication. So, let’s look into this.
Most importantly, we should consider the possibility of “drug reaction with eosinophilia and systemic symptoms” (DRESS) syndrome. This is a very serious multiorgan hypersensitivity reaction that can occur with lamotrigine. Possible presenting symptoms of DRESS may include some of the following: fever, rash, lymphadenopathy, liver involvement (hepatitis), kidney involvement (nephritis), heart involvement (myocarditis, myositis), and hematologic abnormalities (including eosinophilia).
But, if DRESS syndrome is not present, can lamotrigine cause bruising or bleeding?
What does the Prescribing Information say?
The Prescribing Information for lamotrigine says under Warnings and Precautions (emphasis added):
“Blood dyscrasias (e.g., neutropenia, thrombocytopenia, pancytopenia): May occur, either with or without an associated hypersensitivity syndrome. Monitor for signs of anemia, unexpected infection, or bleeding.”
It also says that lamotrigine can cause “unusual bruising or bleeding”.
I assume that what they mean is that the reason lamotrigine can cause unusual bruising or bleeding is that it can cause thrombocytopenia.
Any published case reports?
May cases of leucopenia or agranulocytosis associated with lamotrigine use have been published (Salem and El-Bardissy, 2021; Siniscalch et al., 2010; Kilbas, 2006; Fadul et al., 2002; Damiani and Christensen, 2000; Solvason, 2000; de Camargo and Bode, 1999; Nicholson et al., 1995).
But, what about thrombocytopenia? All the published cases that I found (as of February 2022) were of patients who had BOTH leucopenia and thrombocytopenia). Here they are:
– A case was published of a 25-year-old woman who developed leucopenia and thrombocytopenia 8 weeks after starting on lamotrigine (Ural et al., 2005). The workup did not reveal any other problems. Both leucopenia and thrombocytopenia resolved after the lamotrigine was stopped.
– In another published case report, a 10-year-old boy who had been on valproate was admitted, 4 weeks after lamotrigine was added to the valproate, with fever, leucopenia, and thrombocytopenia (Okur et al., 2012). No other problems were found. The leucopenia and thrombocytopenia resolved after the lamotrigine was stopped. Note: In terms of a possible drug interaction between lamotrigine and valproate, this combination can reduce valproate levels, not increase them.
Optional to read: Another case report was about a 45-year-old woman who had been on phenobarbital for a while and developed both leucopenia and thrombocytopenia when lamotrigine was added, which resolved when the phenobarbital was stopped, even though the lamotrigine was continued (Siniscalchi et al., 2010).
We should assume that all antiepileptics, including lamotrigine in rare cases, can cause hematological problems like leucopenia and thrombocytopenia.
If a patient on an antiepileptic develops bruising, we should immediately get a complete blood count. If leucopenia and/or thrombocytopenia are found, we should strongly consider a hematology consultation (not dermatology) to evaluate the patient for possible other causes.
Other than getting an evaluation, if leucopenia and/or thrombocytopenia occur in a patient on an antiepileptic and there isn’t any obvious alternative cause, the antiepileptic should probably be stopped.
Are antidepressants that don’t inhibit serotonin uptake less likely to increase the risk of bleeding?
Who is at a higher risk of bleeding with antidepressants?
Antidepressants and degree of inhibition of serotonin reuptake
How do antidepressants increase the risk of bleeding?
Antidepressants and bleeding: When and what to ask
Which antidepressants in patients with a history of, or at higher risk for, bleeding
Are some SSRIs associated with a lesser or greater risk of bleeding?
How to manage patients with increased bruising on a serotonin reuptake inhibitor
Antidepressants and risk of stroke
Psychotropic medications and surgery or anesthesia
5-HTTLPR and adverse effects of antidepressants
Lamotrigine and leucopenia + thrombocytopenia
Okur M, Kaya A, Çaksen H, Taşkın G. Lamotrigine-associated thrombocytopenia and leukopenia. J Emerg Med. 2012 May;42(5):584-5. doi: 10.1016/j.jemermed.2010.05.060. Epub 2010 Jul 24. PMID: 20656445.
Siniscalchi A, Gallelli L, Calabrò G, Tolotta GA, De Sarro G. Phenobarbital/Lamotrigine coadministration-induced blood dyscrasia in a patient with epilepsy. Ann Pharmacother. 2010 Dec;44(12):2031-4. doi: 10.1345/aph.1P335. Epub 2010 Nov 23. PMID: 21098752.
Ural AU, Avcu F, Gokcil Z, Nevruz O, Cetin T. Leucopenia and thrombocytopenia possibly associated with lamotrigine use in a patient. Epileptic Disord. 2005 Mar;7(1):33-5. PMID: 15741138.
Lamotrigine and leucopenia/ agranulocytosis
Damiani JT, Christensen RC. Lamotrigine-associated neutropenia in a geriatric patient. Am J Geriatr Psychiatry. 2000 Fall;8(4):346. PMID: 11069275.
de Camargo OA, Bode H. Agranulocytosis associated with lamotrigine. BMJ. 1999 May 1;318(7192):1179. doi: 10.1136/bmj.318.7192.1179a. PMID: 10221944; PMCID: PMC27855.
Fadul CE, Meyer LP, Jobst BC, Cornell CJ, Lewis LD. Agranulocytosis associated with lamotrigine in a patient with low-grade glioma. Epilepsia. 2002 Feb;43(2):199-200. doi: 10.1046/j.1528-1157.2002.31801.x. PMID: 11903469.
Kilbas S. Lamotrigine-induced leucopenia. Epileptic Disord. 2006 Dec;8(4):317. PMID: 17191364.
Nicholson RJ, Kelly KP, Grant IS. Leucopenia associated with lamotrigine. BMJ. 1995 Feb 25;310(6978):504. doi: 10.1136/bmj.310.6978.504b. PMID: 7888892; PMCID: PMC2548879.
Salem M, El-Bardissy A. Lamotrigine-induced neutropenia after high-dose concomitant initiation with phenytoin. Clin Case Rep. 2021 Nov 22;9(11):e05136. doi: 10.1002/ccr3.5136. PMID: 34849233; PMCID: PMC8607801.
Solvason HB. Agranulocytosis associated with lamotrigine. Am J Psychiatry. 2000 Oct;157(10):1704. doi: 10.1176/appi.ajp.157.10.1704. PMID: 11007735.
Lamotrigine and purpura
Amlie-Lefond CM, Felgenhauer JL, Leong AD. Localized purpura associated with lamotrigine. Pediatr Neurol. 2006 Sep;35(3):227-8. doi: 10.1016/j.pediatrneurol.2006.02.015. PMID: 16939867.
Alleyne S, Alao A, Batki SL. Lamotrigine-associated rash and blood dyscrasias in a methadone-treatment patient with hepatitis C. Psychosomatics. 2006 May-Jun;47(3):257-8. doi: 10.1176/appi.psy.47.3.257. PMID: 16684944.
Copyright © 2022, Simple and Practical Medical Education, LLC. All rights reserved. May not be reproduced in any form without express written permission.
Disclaimer: The content on this website is provided as general education for medical professionals. It is not intended or recommended for patients or other laypersons or as a substitute for medical advice, diagnosis, or treatment. Patients must always consult a qualified health care professional regarding their diagnosis and treatment. Healthcare professionals should always check this website for the most recently updated information.
Leave a Reply: